Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2023, 3:38 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2023, 3:38 PM MDT (21:38 UTC)
- Expired
- May 31, 2023, 4:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:57 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 31, 12:57 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 157 PM CDT Wed May 31 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday night) Issued at 154 PM CDT Wed May 31 2023 Surface observations show a dryline cutting across the western reaches of Eddy County and snaking southward along the windward side of the Davis Mountains. Best areas for convection to develop this afternoon and early evening will be over eastern Eddy County, down along the Pecos River Valley stretching into portions of Pecos County, and portions of the western Permian Basin. Current mesoanalysis shows MLCAPE on the order of 1000-1500 (J/kg) across those areas collocated with steep (8+ C/km) mid level lapse rates. Hail and damaging winds will be the main threats with any severe storms that do form. Effective shear is also high enough that supercells could develop with any discrete storms meaning there is a low end threat for tornado development, mainly across Eddy and Lea counties. Storms that develop this afternoon will move mainly northeasterly through tonight as a weak upper level short wave moves into the area and guides storms towards the northern portions of the Permian Basin. Rain chances linger into late tonight with showers and storms ending around or just after midnight. Temperatures overnight settle in the 60s for most with a few spots in the mid to upper 50s. A brief break in shower and storm activity will be seen for Thursday with best chances remaining across the northern and northeastern Permian Basin. Highs are a tad cooler than the previous few days in the upper 80s to low 90s area wide. Mainly quiet on Thursday night with lows once again settling into the 60s. && .LONG TERM... (Friday through Tuesday) Issued at 154 PM CDT Wed May 31 2023 On Friday, a secondary short wave on the heels of Thursday's wave will be translating eastward along the US/MX border, and will be the main driving force behind strong to severe thunderstorms Friday afternoon. At the surface, persistent southeasterly flow will maintain ample low-level moisture, with a dryline progged to mix eastward and sharpen in the vicinity of the TX/NM state line by early afternoon. As temperatures climb into the 80s and lower 90s, instability to the east of the dryline on the order of 2000-3000 J/kg will be more than sufficient for convection, with the short wave's attendant 500 mb jet yielding around 40 kts of effective shear. Thus, as the short wave traverses the region Friday afternoon and evening, strong to severe thunderstorms are expected to develop along the dryline during peak heating, with storms then moving eastward through late afternoon and early evening. All severe weather hazards will be possible, including large hail, damaging winds, and even tornadoes. Additionally, frequent lightning and heavy rain will accompany storms, with heavy rain resulting in potential flooding and flash flooding concerns. Thus, those with plans this Friday will need to remain vigilant and stay weather aware, and have multiple ways to receive warnings as well as a plan for shelter if severe weather threatens. The unsettled pattern will continue through the weekend, with the best chance of storms Saturday remaining across eastern areas where moisture will be better. Late Sunday, precipitation chances will expand across much of the area as southeasterly surface flow shifts to the east, resulting in an increased upslope component against the higher terrain to the west. Beyond Friday's short wave, there aren't additional clear signals that would indicate organized severe weather, though any passing shortwave in the southwesterly flow aloft could generate storms during peak heating, especially in the vicinity of the higher terrain and any remnant boundaries left from prior convection. And, any storm that develops would have the potential to become strong or severe, capable of hail and gusty winds. Storm chances linger into early next week as the upper pattern indicates weak ridging once again developing over or nearby the region, with another short wave to the west and a larger-scale trough to the east, a repeat of what we've seen over the past week. As far as temperatures are concerned, below normal temperatures will remain the rule, with highs in the 80s for most locations each day through the extended, with 90s focused closer to the Rio Grande. && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Wed May 31 2023 VFR remains through the period for MAF/FST as they remain outside of the best chances to see storms. For CNM/HOB/PEQ/INK, have included VCTS/TS/TSRA at different points throughout this afternoon and evening as confidence is highest for storms to develop near or impact those terminals. Majority of activity ends after 06z, especially for HOB. Low clouds possible at MAF/FST, but not included due to low confidence. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 87 66 83 / 20 10 10 60 Carlsbad 62 91 61 90 / 40 0 0 10 Dryden 68 90 69 91 / 0 0 0 20 Fort Stockton 65 93 66 92 / 20 10 10 30 Guadalupe Pass 61 83 61 83 / 30 0 0 0 Hobbs 61 88 61 83 / 60 10 10 40 Marfa 54 87 55 87 / 20 0 10 10 Midland Intl Airport 66 88 66 86 / 20 10 10 50 Odessa 67 89 67 86 / 20 10 10 40 Wink 66 94 66 93 / 40 0 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....84 AVIATION...93
Hazardous weather outlook, May 31, 12:54 PM MDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Wed May 31 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 154 PM CDT Wed May 31 2023 /1254 PM MDT Wed May 31 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible over much of the area this afternoon and evening. A slight risk of severe thunderstorms exists over southeast New Mexico and immediately adjacent portions of west Texas. These thunderstorms may pose a risk for torrential rainfall, damaging winds, large hail, and perhaps a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Daily thunderstorm chances during the afternoon and evening continue across the region. Each day will have the potential for strong to severe thunderstorms capable of producing torrential rainfall, strong winds, and hail. Currently, the greatest threat for severe thunderstorms looks to be on Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 31, 2:34 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM MDT Wed May 31 2023
NMZ028-033-312115-
Eddy County Plains NM-Central Lea County NM-
234 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern Eddy
and western Lea Counties through 315 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Avalon, or 17 miles southeast of Artesia, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3297 10405 3297 10391 3284 10376 3257 10415
3270 10431
TIME...MOT...LOC 2034Z 224DEG 21KT 3269 10417
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 31, 2:52 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Wed May 31 2023
NMZ034-TXZ050-059-060-312145-
Southern Lea County NM-Loving TX-Andrews TX-Winkler TX-
352 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern Eddy,
southeastern Lea, southwestern Andrews, northwestern Winkler and
northeastern Loving Counties through 445 PM CDT/345 PM MDT/...
At 352 PM CDT/252 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Mentone, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jal, Jal Airport, Slash Ranch and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western Texas.
&&
LAT...LON 3179 10350 3187 10377 3223 10364 3226 10318
3217 10275
TIME...MOT...LOC 2052Z 221DEG 36KT 3191 10352
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 31, 3:29 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM MDT Wed May 31 2023
NMZ029-312215-
Northern Lea County NM-
329 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tatum, Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3330 10306 3318 10329 3327 10343 3357 10323
3357 10317
TIME...MOT...LOC 2129Z 217DEG 19KT 3329 10331
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
88The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:52 PM MDT | Special Weather Statement | MAF | Loving | 53 min |
| May 31, 3:15 PM MDT | Severe Thunderstorm Warning | MAF | Loving | 60 min |
| May 31, 3:29 PM MDT | Special Weather Statement | MAF | Yoakum | 46 min |
| May 31, 4:02 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| May 31, 4:20 PM MDT | Special Weather Statement | MAF | Cochran | 25 min |
| May 31, 4:35 PM MDT | Special Weather Statement | MAF | 40 min | |
| May 31, 5:32 PM MDT | Special Weather Statement | MAF | Ward | 43 min |
| May 31, 5:40 PM MDT | Severe Thunderstorm Warning | MAF | Loving, Ward, Winkler | 50 min |
| May 31, 2:34 PM MDT | Special Weather Statement | MAF | Eddy | 41 min |
| May 31, 2:39 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 66 min |
| May 31, 4:55 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 35 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.